SEARCH

SEARCH BY CITATION

Keywords:

  • adverse events;
  • complex partial seizures;
  • evoked potential;
  • infantile spasms;
  • intramyelinic edema;
  • magnetic resonance imaging;
  • refractory epilepsy;
  • review;
  • vigabatrin

Walker SD, Kälviäinen R. Non-vision adverse events with vigabatrin therapy. Acta Neurol Scand: 2011: 124 (Suppl. 192): 72–82. © 2011 John Wiley & Sons A/S.

Vigabatrin is an effective antiepileptic drug (AED) for the treatment of refractory complex partial seizures (rCPS) and infantile spasms (IS). In clinical trials, vigabatrin was generally well-tolerated with an adverse event profile similar to that of other AEDs. The most common treatment-related adverse events were central nervous system effects, including drowsiness, dizziness, headache, and fatigue, with adjunctive vigabatrin in adults with rCPS, and sedation, somnolence, and irritability with vigabatrin monotherapy in infants with IS. Vigabatrin had little effect on cognitive function, mood, or behavior in a battery of neuropsychologic tests for rCPS. In placebo-controlled clinical trials, the incidence of depression and psychosis, but not other psychiatric adverse events, was greater with vigabatrin than placebo. Intramyelinic edema (IME) was initially identified in rats and dogs and led to a temporary suspension of clinical trials in the United States. IME was subsequently correlated with delays in evoked potential (EP) and increased T2-weighted signals on magnetic resonance imaging (MRI). Clinical trials of vigabatrin were allowed to resume after IME was not detected by neuropathologic assessments of autopsy and neurosurgical specimens or by serial EP or MRI assessments in older children and adults receiving vigabatrin. Subsequently, MRI abnormalities characterized by increased T2 intensity and restricted diffusion were identified in infants treated with vigabatrin for IS. These abnormalities generally resolved with discontinuation of vigabatrin and, in some cases, during continued therapy. The benefit of improved seizure control must be balanced against the potential risks associated with vigabatrin, including abnormal MRI changes and other vigabatrin-related safety issues.